Washington, 2009

Hail and Damaging Winds in Washington, September 6, 2009

September 6, 2009 · NWS OTX · 7 events in 3 counties and zones

Scattered thunderstorms, some containing damaging winds and nickel size hail, tracked from Lincoln County northeast into Stevens and Pend Oreille counties. Several trees were uprooted or snapped off from the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Scattered thunderstorms, some containing damaging winds and nickel size hail, tracked from Lincoln County northeast into Stevens and Pend Oreille counties. Several trees were uprooted or snapped off from the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 6, 3:33 PM PST, 12 minutes earlier.

Area forecast discussion, Sep 6, 3:33 PM PST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
433 PM PDT SUN SEP 6 2009

.SYNOPSIS...
A PACIFIC LOW PRESSURE SYSTEM WILL GRADUALLY TRANSLATE ACROSS THE
PACIFIC NORTHWEST THROUGH THE NIGHT...AND EXIT THE REGION MONDAY
NIGHT. EXPECT COOL TEMPERATURES AND WET CONDITIONS TO CONTINUE
THROUGH MONDAY. A RETURN TO DRIER WEATHER IS FORECAST BY THE MIDDLE
OF NEXT WEEK...WITH TEMPERATURES SURGING ABOVE NORMAL BY NEXT
WEEKEND.

&&

.DISCUSSION...

TONIGHT THROUGH TUESDAY...A SIGNIFICANT DRY SLOT HAS PUSHED WELL
INTO THE FORECAST AREA THIS AFTERNOON AROUND THE SOUTHERN
PERIPHERY OF A SPRAWLING UPPER LOW THAT HAS FINALLY PUSHED TOWARD
VANCOUVER BRITISH COLUMBIA. THIS DRY SLOT HAS ALLOWED FOR GOOD
DRYING IN THE COLUMN...AND AS SUCH SOME PARTIAL CLEARING HAS
OCCURRED OVER MANY AREAS OF THE FORECAST AREA THROUGH THE DAY.
HOWEVER...THE UPPER LOW CONTINUES TO ENCROACH ON THE
CASCADES...AND WITH MID-LEVEL TEMPERATURES CONTINUING TO SLIDE AND
SUN WARMED SURFACE TEMPERATURES RISING...SOMETHING HAS TO GIVE IN
SHORT ORDER. SHOWERS AND THUNDERSTORMS HAVE ONLY RECENTLY BEGUN TO
FORM IN THE INCREASINGLY UNSTABLE CONDITIONS IN ADVANCE OF THE
UPPER LOW...AND MORE ORGANIZED ACTIVITY DIRECTLY UNDER THE UPPER
LOW IS MOVING OVER THE CASCADES. THESE TWO REGIMES SHOULD COMBINE
TO SPUR NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS THROUGH THE
EVEN ACROSS AT LEAST THE NORTHWESTERN TWO-THIRDS OF THE FORECAST
AREA. LOSS OF DAYTIME HEATING WILL GRADUALLY ALLOW ACTIVITY TO
DIMINISH THROUGH THE NIGHT...HOWEVER MONDAY AGAIN LOOKS RATHER
SHOWERY WITH 500 MB TEMPERATURES IN THE -22 TO -24C RANGE PER
NAM/GFS CONSENSUS. AS A RESULT...SHOWERS WILL AGAIN
DEVELOP...ESPECIALLY NORTH OF I-90 AND EAST OF A REPUBLIC TO
RITZVILLE LINE OR SO.

AS THE UPPER LOW SHIFTS EASTWARD BY MONDAY NIGHT AND
TUESDAY...DRYING WILL GRADUALLY SHIFT INTO THE AREA FROM WEST TO
EAST. THIS DRYING IN CONCERT WITH LOW LEVEL COLD ADVECTION SHOULD
ALLOW FOR STRONG RADIATIONAL COOLING ON MONDAY NIGHT. A FEW
VALLEYS ACROSS THE NORTHERN CWA MAY APPROACH FREEZING...WITH
PATCHY FROST A LIKELIHOOD. AT THIS TIME...NO FREEZE WATCHES OR
WARNINGS ARE ANTICIPATED DUE TO THE LOCALIZED NATURE OF THE
FREEZING TEMPERATURES. HOWEVER...AREAS FROM DEER PARK TO PRIEST
LAKE IN THE LOW ELEVATIONS SEEM TO BE THE MOST LIKELY LOCATIONS TO
SEE FROST/FREEZE CONDITIONS.

MODERATING TEMPERATURES BUILD INTO THE AREA TUESDAY AS RIDGING
MOVES IN FROM THE WEST. THIS SHOULD ALLOW MANY VALLEY LOCATIONS TO
JUMP BACK INTO THE 70S FINALLY. /FRIES

TUESDAY NIGHT TO SUNDAY...MEDIUM-RANGE MODELS ARE IN GOOD
AGREEMENT IN BUILDING A RIDGE AFTER WEDNESDAY...LEADING TO A
DRYING AND WARMING TREND. A SYSTEM NOW NEAR THE ALEUTIANS SLIPS BY
WEDNESDAY...TEMPORARILY SLOWING THE RIDGING. LOOK FOR INCREASING
HIGHER CLOUDS TUESDAY NIGHT... THEN A MODEST CHANCE FOR SHOWERS
OVER THE CASCADES AND NRN ZONES WED/WED EVE. ALL GUIDANCE IS
DEPICTING SOME PRECIP HERE NOW...UNLIKE YESTERDAY WHEN ONLY THE
GFS HAD IT. THERE IS MARGINAL INSTABILITY NEAR THE CASCADES TO
OKANOGAN HIGHLANDS. A SLIGHT CHANCE FOR THUNDER WAS ADDED HERE.
THURS TO SUN...THE RIDGE RE- AMPLIFIES IN ADVANCE OF THE NEXT
PACIFIC TROUGH. THE ATMOSPHERIC COLUMN DRIES AND CLOUDS GRADUALLY
THIN. TEMPERATURES WILL WARM CLOSER TO NORMAL BY THURSDAY AND THEN
SURGE ABOVE NORMAL INTO THE END OF THE WEEK...AS 850 TEMPS PUSH
INTO THE MID/UPPER TEENS THURSDAY AND THEN THE LOWER TO MID-20S
FRIDAY ONWARD. /JCOTE

&&

.AVIATION...
LOW PRESSURE NEAR NW WA MOVES FURTHER INLAND TONIGHT AND MONDAY.
THIS WILL BRING SCT SHRA/TSRA TO E WA/NRN ID SUNDAY EVENING. SOME
STORMS MAY CONTAIN GUSTY WINDS OVER 35KTS AND SMALL HAIL. THE THREAT
RETREATS TO THE CASCADES AND NRN MTNS AND DISSIPATES AROUND THE TAF
SITES AFTER 03-05Z. SOME CLEARING WILL DEVELOP LEADING TO A THREAT
FOR MVFR/IFR STRATUS AROUND KGEG-KCOE-KPUW BY EARLY MONDAY. THE
STRATUS LIFTS TO A CU/STRATOCU DECK TOWARD 15-18Z. LOOK SCT -SHRA
AGAIN MONDAY AFTERNOON...WITH A THREAT FOR THUNDER NORTH OF KGEG AND
KCOE. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        46  63  44  70  47  76 /  30  30  10   0   0  10
COEUR DALENE  46  63  40  69  44  75 /  30  40  10   0   0  10
PULLMAN        42  64  38  73  45  79 /  20  20  10   0   0   0
LEWISTON       50  71  48  78  51  85 /  10  10  10   0   0   0
COLVILLE       43  66  40  74  45  76 /  60  40  10   0   0  20
SANDPOINT      42  61  38  69  40  75 /  50  40  10   0  10  10
KELLOGG        46  59  39  65  42  76 /  30  40  20   0  10  10
MOSES LAKE     44  72  44  77  45  80 /  20  10  10   0   0   0
WENATCHEE      51  72  49  76  53  76 /  20  10  10   0   0  10
OMAK           46  71  41  76  48  75 /  30  20  10   0   0  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Sep 6, 3:42 PM PST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
442 PM PDT SUN SEP 6 2009

IDZ001-002-004-WAZ036>038-071500-
NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
442 PM PDT SUN SEP 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH THE EVENING TODAY...
SOME OF THE THUNDERSTORMS MAY POSSIBLY BECOMING SEVERE DUE TO
STRONG GUSTY WIND IN ADDITION TO HAIL. THE GENERAL STORM MOTION
IS EXPECTED TO BE NORTHEAST AT 35 MILES PER HOUR. SNOW LEVELS
WILL DROP TO 6000 FEET TONIGHT...RESULTING IN SNOW SHOWERS IN THE
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MUCH COOLER AIR MASS WILL BE IN PLACE MONDAY THROUGH TUESDAY.
SNOW LEVELS LINGER NEAR 6500 FEET MONDAY NIGHT INTO TUESDAY MORNING.
THOSE WITH OUTDOOR PLANS IN THE MOUNTAINS SHOULD BE PREPARED FOR
MUCH COOLER TEMPERATURES.

TEMPERATURES ON TUESDAY AND WEDNESDAY MORNING ACROSS THE NORTHERN
VALLEYS OF WASHINGTON...WASHINGTON AND IDAHO PALOUSE...AND IDAHO
PANHANDLE WILL COOL INTO THE LOW 40S AND UPPER 30S WITH FAVORED
COLD POCKETS NEARING THE FREEZING MARK.  ACTION MAY BE NECESSARY
TO CARE FOR TENDER PLANTS.

IDZ003-026-027-WAZ031>035-041>044-071500-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
442 PM PDT SUN SEP 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

PRECIPITATION WILL CHANGE TO SHOWERS AND THUNDERSTORMS TODAY...
BUT THE THREAT OF HAZARDOUS WEATHER IS LOW. SNOW LEVELS WILL DROP
TO 6000 FEET TONIGHT...RESULTING IN SNOW SHOWERS IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MUCH COOLER AIR MASS WILL BE IN PLACE MONDAY THROUGH TUESDAY.
SNOW LEVELS LINGER NEAR 6500 FEET MONDAY NIGHT INTO TUESDAY MORNING.
THOSE WITH OUTDOOR PLANS IN THE MOUNTAINS SHOULD BE PREPARED FOR
MUCH COOLER TEMPERATURES.

TEMPERATURES ON TUESDAY AND WEDNESDAY MORNING ACROSS THE NORTHERN
VALLEYS OF WASHINGTON...WASHINGTON AND IDAHO PALOUSE...AND IDAHO
PANHANDLE WILL COOL INTO THE LOW 40S AND UPPER 30S WITH FAVORED
COLD POCKETS NEARING THE FREEZING MARK.  ACTION MAY BE NECESSARY
TO CARE FOR TENDER PLANTS.

The radar

The Spokane radar (KOTX), 19 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Lincoln

When
September 6, 3:45 PM PST to 3:50 PM PST
Where
Lincoln County, 0.47 mi W of Reardan
Measured
0.75 in hail
Reported by
Public
Coordinates
47.670, -117.880

Thunderstorm Wind, Stevens

When
September 6, 4:20 PM PST to 4:25 PM PST
Where
Stevens County, 2.07 mi N of Daisy
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
48.400, -118.170

Mature pines were blown over on highway between Rice and Gifford.

Thunderstorm Wind, Stevens

When
September 6, 4:45 PM PST to 4:50 PM PST
Where
Stevens County, Chewelah
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
48.280, -117.720

Neighbors reported roof damage from strong winds associated with a thunderstorm.

Hail, Pend Oreille

When
September 6, 5:05 PM PST to 5:10 PM PST
Where
Pend Oreille County, 4.12 mi W of Blueslide
Measured
0.88 in hail
Reported by
Public
Coordinates
48.550, -117.420

Thunderstorm Wind, Pend Oreille

When
September 6, 5:05 PM PST to 5:10 PM PST
Where
Pend Oreille County, 0.83 mi SSE of Usk
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.310, -117.270

Several trees were uprooted in the area.

Thunderstorm Wind, Pend Oreille

When
September 6, 5:10 PM PST to 5:15 PM PST
Where
Pend Oreille County, 1.14 mi NW of Ione
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.740, -117.420

Two one and a half foot diameter trees were uprooted and four ten inch diameter trees were snapped 15 feet up.

Thunderstorm Wind, Pend Oreille

When
September 6, 5:10 PM PST to 5:15 PM PST
Where
Pend Oreille County, 0.45 mi W of Metaline
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
48.850, -117.390

Mature Pines were uprooted along Highway 31 north and south of Metaline.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196249, 196251, 196252, 196250, 196253, 196254, 196255.